Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 1:43 AM EST for 5 counties in Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 1:43 AM EST (06:43 UTC)
- Expired
- Mar 1, 2017, 2:17 AM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:54 AM EST | TSTM WND DMG | 1 Sw Warsaw, IN | POWER LINES DOWNED. |
| Mar 1, 1:55 AM EST | TSTM WND GST 70 | Warsaw, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
| Feb 28, 11:29 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
491
WUUS53 KIWX 010643
SVRIWX
INC049-085-099-131-149-010730-
/O.NEW.KIWX.SV.W.0025.170301T0643Z-170301T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
143 AM EST WED MAR 1 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Pulaski County in northwestern Indiana...
Fulton County in north central Indiana...
Southern Kosciusko County in north central Indiana...
Southeastern Starke County in northwestern Indiana...
Southern Marshall County in north central Indiana...
* Until 230 AM EST/130 AM CST/
* At 142 AM EST/1242 AM CST/, a severe thunderstorm was located over
Winamac, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Warsaw, Plymouth, Rochester, Winona Lake, Knox, Winamac, Bourbon,
Argos, Culver, Mentone, Walnut, Tippecanoe, Oak Grove, Ripley,
Kewanna, Etna Green, Monterey, Burket, Leiters Ford and Beardstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.
LAT...LON 4137 8651 4125 8568 4091 8645 4107 8687
TIME...MOT...LOC 0642Z 240DEG 66KT 4106 8661
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
SLL2 follow-up statements
524
WWUS53 KIWX 010659
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
159 AM EST WED MAR 1 2017
INC149-010708-
/O.CAN.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Starke IN-
159 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.
LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0658Z 240DEG 66KT 4121 8626
$$
INC049-085-099-131-010730-
/O.CON.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Pulaski IN-Fulton IN-Kosciusko IN-Marshall IN-
159 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM
EST/130 AM CST/ FOR SOUTHEASTERN PULASKI...FULTON...SOUTHERN
KOSCIUSKO AND SOUTHERN MARSHALL COUNTIES...
At 158 AM EST/1258 AM CST/, a severe thunderstorm was located over
Argos, or 9 miles south of Plymouth, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Warsaw, Plymouth, Rochester, Winona Lake, Winamac, Bourbon, Argos,
Culver, Mentone, Walnut, Tippecanoe, Kewanna, Etna Green, Monterey,
Burket, Leiters Ford, Hoffman Lake, Atwood, Delong and Old Tip Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.
LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0658Z 240DEG 66KT 4121 8626
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
SLL609
WWUS53 KIWX 010717
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
217 AM EST WED MAR 1 2017
INC049-085-099-131-010727-
/O.CAN.KIWX.SV.W.0025.000000T0000Z-170301T0730Z/
Pulaski IN-Fulton IN-Kosciusko IN-Marshall IN-
217 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI...
FULTON...SOUTHERN KOSCIUSKO AND SOUTHERN MARSHALL COUNTIES IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.
LAT...LON 4133 8628 4125 8568 4091 8645 4100 8668
TIME...MOT...LOC 0716Z 240DEG 66KT 4139 8585
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 33 minutes earlier.
Area forecast discussion, Mar 1, 1:10 AM EST, 33 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 110 AM EST Wed Mar 1 2017 .SYNOPSIS... Issued at 105 AM EST Wed Mar 1 2017 Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Overnight temperatures will be main in the mid 50s to mid 60s before turning colder later today behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 102 AM EST Wed Mar 1 2017 More showers and storms will move across northern Indiana before daybreak. Have adjusted the times in the latest TAFs. Strong to possibly severe wind gusts will accompany the storms. Winds will become northwest behind the front with lingering MVFR clouds at FWA during the day. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046. && SYNOPSIS...Skipper SHORT TERM...T LONG TERM...T AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 9 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 1, 12:54 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL UNION PIER 41.83N 86.69W
03/01/2017 E1.00 INCH BERRIEN MI TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:58 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM MARINE TSTM WIND 3 NW MICHIGAN CITY 41.74N 86.91W
03/01/2017 M58 MPH LMZ046 IN C-MAN STATION
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:23 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST 2 SW LA PORTE 41.59N 86.74W
03/01/2017 M62 MPH LA PORTE IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:32 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 WNW SOUTH BEND 41.69N 86.30W
03/01/2017 E60 MPH ST. JOSEPH IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:33 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM TSTM WND GST 1 SSW MISHAWAKA 41.65N 86.18W
03/01/2017 E60 MPH ST. JOSEPH IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:37 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST ELKHART 41.69N 85.98W
03/01/2017 E60 MPH ELKHART IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:32 PM EST | Special Marine Warning | IWX | 118 min | |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 54 min |
| Feb 28, 8:20 PM EST | Special Marine Warning | IWX | 85 min | |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 53 min |
| Feb 28, 9:15 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 30 min |
| Feb 28, 9:36 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 9:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 45 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:01 PM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Feb 28, 10:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:27 PM EST | Special Marine Warning | IWX | 93 min | |
| Feb 28, 10:29 PM EST | Tornado Warning | IWX | Elkhart, LaGrange | 31 min |
| Feb 28, 10:52 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 23 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Steuben | 31 min |
| Mar 1, 12:18 AM EST | Special Marine Warning | IWX | 87 min | |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 65 min |
| Mar 1, 12:56 AM EST | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 49 min |
| Mar 1, 1:01 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Mar 1, 1:22 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 38 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 45 min |
| Mar 1, 2:06 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 39 min |
| Mar 1, 2:24 AM EST | Special Weather Statement | IWX | Huntington, Miami, Wabash | 51 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 61 min |
| Mar 1, 2:31 AM EST | Tornado Warning | IWX | Allen | 29 min |
| Mar 1, 2:59 AM EST | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 46 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.